Paradoxical Reaction to Licorice?

Discussion in 'Fibromyalgia Main Forum' started by Plantscaper, Jun 24, 2003.

  1. Plantscaper

    Plantscaper New Member

    Hi Klutzo or anyone?

    What do you do when licorice makes you drowsy instead of energized? What does it mean? I started with 500mg capsule this morning...Need some help!

    Plantscaper



  2. tansy

    tansy New Member

    I can't tolerate liquorice at all. Sensitivity or allergy can cause fatigue or drowsiness.

    It really bugs me when I can't tolerate a potentially helpful treatment.

    Good luck with this; hope you get some helpful info from other board users.

    Cheers

    Tansy
  3. Plantscaper

    Plantscaper New Member

    Yea, I have had drowsy reactions, too, when allergic...hope it is not so, as hoping for this to work..I have heard some people have gotten drowsy with the Cortef, too...

    I do think I have ADD, having a paradoxical reaction when using stimulants..might this be the same thing?..react the opposite when a substance is suppose to be a stimulant..

    Does anybody out there know the answer?! I wonder if I could take it late at night and might work by the next day..cause I feel really wide awake, now, at the wrong time, of course...

    Plantscaper
    [This Message was Edited on 06/24/2003]
  4. Achy-shaky

    Achy-shaky New Member

    I had not heard that licorice was used for energy but do know that it's common FM thing to get opposite reactions to meds or supplements. I've wondered what it means to crave licorice - when I quit smoking I had a craving for black licorice for a few months and eating it actually made me feel better.

    I get opposite reaction from muscle relaxers...they give me anxiety & hypertension. My doc says that the older you get the more common this is so don't know your age but that may have a bearing. You could try taking half dose...it's possible it will go away after taking for some time.

    Good luck & blessings
    Shaky
  5. Plantscaper

    Plantscaper New Member

    You are the only other person who I know is taking Licorice?
    Is taking it in the form of tea a better way to consume it?
    I took a capsule at 500mg and made me drowsy...How does it affect you?

    Achy-Shaky,

    Thanks for your response..I am taking Licorice, instead of Cortef..so it should have some stimulant-like effect, like a cortizone type reaction...but I could try a smaller amount and see what happens..

    Plantscaper
  6. CelticLadee

    CelticLadee New Member

    Hi Plantscaper,
    Glad I caught your question.

    I drink licorice tea upon rising and I can't say that I have any reaction to it. I do not get drowsy. I dare say the small amount in the tea would not equal the 500 mg capsule you are taking though. Sorry I don't think I am being helpful here. Have you done a search on licorice and read about it.

    My naturopath wants me to take Levoxyl so did a search on it and after reading what people said about its side effects I decided "NO WAY". I am now disenchanted with my N.D. Wondering how could he tell me to take this stuff?! It sounds horrible. I am trying coconut oil for now.

    CelticLadee
  7. mitch123

    mitch123 New Member

    one of the possible side effects of licorice root, is it will make you larthargic. Read about it, tried it and been there!
    mitch
  8. patchwork

    patchwork New Member

    my homeopath advised me to take licorice to help treat a thyroid problem, so as the Thyroid helps control the metabolism maybe yours is being affected and slowing you down?????? Just a thought!
  9. Plantscaper

    Plantscaper New Member

    I take Thyrolar, which is suppose to be similar to Armour thyroid..both of which come from natural sources and both contain both T/3 and T/4...
    ..I think I am really going to like the Thyrolar a lot better than the Levoxyl, which I had been taking for about eight years..
    I am surprized that a ND would prescribe a synthetic hormone, such as, Levoxyl..

    I took my Licorice late last night, and think I will do better on a nightly rather than morning dosing schedule..as long as it causes drowsiness..

    Plantscaper
  10. klutzo

    klutzo New Member

    My understanding of licorice was that it supports the adrenals by stimulating them. I know it can raise blood pressure, which for me would be a disaster, so I steer clear of it. My holistic doc prefers the tea, but I don't know why.
    Sorry I could not be of more help on this one. I think the idea of a paradoxical reaction sounds logical.
    Klutzo